Help | FAQ
Single Citation Matcher
Batch Citation Matcher
antidepressants and urinary incontinence.
NA, Stern S, Caputo RM.
Department of Psychiatry and
Pharmacy, Ohio State University, Columbus 43210, USA.
serotonergic antidepressants have been introduced over the past decade.
Although urinary incontinence is listed as one side effect of these
drugs in their package inserts there is only one report in the
literature. This concerns 2 male patients who experienced incontinence
while taking venlafaxine. In the present paper the authors describe 2
female patients who developed incontinence secondary to the selective
serotonin reuptake inhibitors paroxetine and sertraline, as well as a
third who developed this side effect on venlafaxine. In 2 of the 3 cases
the patients were also taking lithium carbonate and beta-blockers, both
of which could have contributed to the incontinence. Animal studies
suggest that incontinence secondary to serotonergic antidepressants
could be mediated by the 5HT4 receptors found on the bladder. Further
research is needed to delineate the frequency of this troubling side
effect and how best to treat it.
PMID: 11147747 [PubMed - indexed for